Hail, Phelps
- When
- May 30, 2:24 PM CST
- Where
- Phelps County, 4 mi SE of Bertrand
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.489, -99.576
Around 2:30 pm CDT on this Thursday afternoon, scattered thunderstorms began forming over southwestern Nebraska and over Furnas, Gosper and Phelps counties. These storms were of the pulse variety, but in close enough proximity to exhibit some multicell characteristics.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Around 2:30 pm CDT on this Thursday afternoon, scattered thunderstorms began forming over southwestern Nebraska and over Furnas, Gosper and Phelps counties. These storms were of the pulse variety, but in close enough proximity to exhibit some multicell characteristics. The strongest storm briefly strengthened enough to produce 3/4 inch hail, in Phelps county.
A deep 991 mb surface low pressure system was over the Dakotas. These storms formed behind a cold front that moved through earlier in the day. Temperatures were in the middle 70s, with dewpoints falling from the lower 50s into the upper 40s. Instability was weak with MLCAPE more than 500 J/kg, but below 1000 J/kg. Deep layer shear was just below 30 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 30, 11:53 AM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1253 PM CDT THU MAY 30 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 430 AM CDT THU MAY 30 2013 STORM SURVEYS: WE WILL BE SENDING OUT SURVEY TEAMS THIS MRNG. WE CURRENTLY HAVE A PRELIMINARY TOTAL OF 9 TORNADOES FROM YESTERDAY. THESE TEAMS WILL ASSESS THE TORNADO PATHS/DAMAGE AND ASSIGN EF- SCALE RATINGS. THE NUMBER OF TORS AND DAMAGE INFO WILL NOT BE FINALIZED UNTIL THIS AFTN. THX FOR YOUR PATIENCE AND UNDERSTANDING. ALOFT: A NEGATIVE TILT TROF WAS LIFTING N FROM THE SRN PLAINS EARLY THIS MRNG...AT THE LEADING EDGE OF A 120 KT ULJ. THIS TROF WILL LIFT N OF THE FCST AREA BY SUNSET THIS EVNG AND CLOSE OFF A MID- LVL CIRCULATION OVER THE DAKOTAS. SFC: LOW PRES WAS OVER SD. THIS LOW WILL SLOWLY LIFT INTO ND AS ITS MID-LVL CIRCULATION CLOSES OFF. ALL OF THE TSTM ACTIVITY MAKES IDENTIFYING THE LOCATION OF THE ASSOCIATED/MERGED COOL FRONT- DRYLINE IMPOSSIBLE. BEST GUESS PLACES IT FROM ERN NEB SW ACROSS KS. THIS FRONT WILL SLOWLY PROGRESS E...BUT THE TAIL END WILL BE NEARLY STATIONARY ACROSS CNTRL KS. A SECONDARY STRONGER COLD FRONT WILL DROP CYCLONICALLY AROUND THE LOW AND MOVE THRU HERE TNGT...MERGING WITH THE INITIAL FRONT LATE TNGT. EARLY THIS MRNG: ON-GOING TSTMS OVER CNTRL KS COMPLICATES THE SKY FCST. OVERALL LOOKS FAIRLY CLOUDY BUT THESE CLOUDS COULD RAPIDLY THIN OR BREAK-UP. SOME SHORT-TERM ADJUSTMENTS WILL BE NECESSARY. TODAY: EXPECT PLENTY OF HIGH CLOUDS TO CONTINUE STREAMING INTO THE FCST AREA FROM KS TSTMS THAT WILL EXIT BY MIDDAY. CLEARING IS EVENTUALLY EXPECTED BUT CONFIDENCE IS LOW IN HOW FAST THIS HAPPENS. COOLER AIR AND VENTING ALOFT WILL RESULT IN MODEST DESTABILIZATION THIS AFTN...BUT DWPTS WILL ALSO MIX MUCH LOWER BEHIND THE FRONT. SO BELIEVE WE/RE LOOKING AT A SLGT CHANCE OF A HIGH-BASED SHWR AFTER 3 PM WITH A RUMBLE OF THUNDER POSSIBLE. WITH CLOUD BASES AROUND 10K FT...IT COULD JUST END UP AS GUSTY SPRINKLES. MOST LOCATIONS WILL REMAIN DRY. W-WSW WINDS WILL BECOME BREEZY GUSTING UP TO 32 MPH OUTSIDE OF ANY VIRGA SHAFTS OR SPRINKLES. TEMPS/DWPTS/WINDS ARE HI-RES NAM. TNGT: ANY LEFTOVER SHWRS/SPRINKLES DISSIPATE WITHIN 1-2 HRS OF SUNSET. CLEARING EXCEPT FROM BELOIT KS-HEBRON AND GENEVA NEB. MULTIPLE MODELS FCST TSTMS TO DEVELOP OVER ERN KS WITHIN A SURGE OF THETA-E ADVECTION ASSOCIATED WITH A LLJ. THIS WILL PROBABLY SEND CIRRUS N INTO THESE AREAS. SOME MODELS DO BRING QPF INTO OUR N-CNTRL KS COUNTIES...BUT CURRENT EXPECTATION IS THIS WILL NOT OCCUR. SO FCST IS DRY. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 509 AM CDT THU MAY 30 2013 WE BEGIN THE FORECAST ON FRIDAY WITH A DEEP LAYER CLOSED LOW OVER THE UPPER MIDWEST...WITH CYCLONIC FLOW OVER OUR AREA AS A RESULT. WELL BEHIND THE COLD FRONT...CHANCES OF RAIN/SEVERE WEATHER HAVE DRAMATICALLY DIMINISHED. LEFT SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS IN THE NORTH/NORTHEAST...CLOSER TO THE INFLUENCE OF THE CLOSED LOW...BUT SHOULD BE HEAVILY DIURNALLY INFLUENCED. STILL EXPECTING QUITE THE BREEZE FROM THE NORTHWEST...ESPECIALLY FARTHER NORTH INTO THE CWA....IN THE 15 TO 25 MPH RANGE...WITH GUSTS CLOSE TO 35 MPH IN THE NORTH. THE CLOSED LOW SLOWLY MOVES EAST INTO THE UPPER MISSISSIPPI VALLEY BY SATURDAY...BUT WEAKENING. CYCLONIC FLOW WILL STILL EXIST OVER OUR AREA...BUT WITH LESS INFLUENCE FROM THE LOW. KEPT SLIGHT CHANCES OF PRECIPITATION IN THE NORTHERN/NORTHEASTERN CWA...BUT GIVEN THE LOSS OF INSTABILITY...LEFT THUNDER OUT. MOST OF THE AREA IN THE SLIGHT CHANCE AREA MIGHT VERY WELL END OF WITH SOME SPRINKLES HERE AND THERE. SUNDAY IS THE BEST SHOT AT BEING DRY WITH A SHORTWAVE RIDGE MOVING THROUGH...BUT BY MONDAY NIGHT...A LOW-LEVEL JET MAY HELP INDUCE SOME MORE THUNDERSTORMS. MODELS ARE IN GENERALLY GOOD AGREEMENT WITH A TROUGH TREKKING THROUGH THE NORTHERN PLAINS WITH A CLOSED LOW BY TUESDAY. THIS COULD PRESENT A CHANCE OF SEVERE WEATHER AS MOISTURE ADVECTS INTO THE REGION AND A REASONABLE CHANCE OF SOME CONSIDERABLE SHEAR. CONFIDENCE IS ABOVE AVERAGE THAT THERE WILL BE A GOOD CHANCE OF RAIN BY TUESDAY NIGHT IN OUR AREA...WITH THE APPROACHING WARM FRONT A POTENTIAL FOCUS FOR SEVERE WEATHER...AND ALSO THE COLD FRONT BY TUESDAY NIGHT. THERE IS A POSSIBILITY OF LINGERING SHOWERS AND THUNDERSTORMS INTO WEDNESDAY. MADE SLIGHT ADJUSTMENTS TO TEMPERATURES...COOLING OFF SATURDAY A BIT...AND USED CONSRAW FOR DEWPOINTS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1243 PM CDT THU MAY 30 2013 THE WIND WILL REMAIN UNCHANGED THROUGH THE AFTERNOON WITH A BREEZY SOUTHWEST WIND EXPECTED. CU CLOUDS ARE FORMING DUE TO AFTERNOON HEATING AND MAY SEE A FEW SHOWERS OR AN ISOLATED THUNDERSTORM IN THE VICINITY OF KGRI...BUT CHANCES ARE TOO LOW TO INCLUDE THUNDER IN THE TAF AT THIS TIME...BUT THUNDER MAY BE ADDED WITH LATER UPDATES. THE WIND WILL VEER TO A MORE WESTERLY DIRECTION LATER THIS EVENING AND REMAIN OUT OF THE WEST ON FRIDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...HALBLAUB LONG TERM...HEINLEIN AVIATION...WESELY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 521 AM CDT THU MAY 30 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 311200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 521 AM CDT THU MAY 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE FOR A COUPLE RUMBLES OF THUNDER BETWEEN 3 PM AND 9 PM. NO SEVERE STORMS WILL OCCUR. HOWEVER...GUSTY WINDS UP TO 45 MPH WILL BE POSSIBLE IN AND AROUND ANY SHOWERS OR POCKETS OF SPRINKLES THAT DEVELOP. MINOR FLOODING OF POOR DRAINAGE AREAS WILL CONTINUE TO GRADUALLY RECEDE. WITH THE WIDESPREAD HEAVY RAINS THAT OCCURRED YESTERDAY... WATER LEVELS WILL INCREASE ON CREEKS...STREAMS AND RIVERS...BUT MOST WILL REMAIN WELL WITHIN THEIR BANKS. HOWEVER...SOME MINOR FLOODING IS POSSIBLE ALONG PORTIONS OF THE LITTLE BLUE RIVER...IN SOUTH CENTRAL NEBRASKA. PLEASE SEE THE FLOOD WARNING MESSAGE FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT CHANCE THUNDERSTORMS FRIDAY AFTERNOON...TO THE NORTH AND EAST OF GRAND ISLAND. NO SEVERE STORMS WILL OCCUR. THERE ARE MULTIPLE CHANCES FOR THUNDERSTORMS MONDAY THROUGH WEDNESDAY. SOME OF THESE STORMS COULD BECOME SEVERE...ESPECIALLY TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HALBLAUB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
303 PM CDT THU MAY 30 2013
NEZ072-073-082-083-302030-
FURNAS NE-GOSPER NE-HARLAN NE-PHELPS NE-
303 PM CDT THU MAY 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHELPS...
NORTHWESTERN HARLAN...SOUTHERN GOSPER AND NORTHERN FURNAS COUNTIES
UNTIL 330 PM CDT...
AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOLBROOK...OR 34 MILES SOUTHWEST OF
LEXINGTON...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ARAPAHOE...
BERTRAND...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4036 10010 4042 10010 4044 10010 4045 10006
4044 9999 4048 9998 4055 9953 4028 9951
4028 10014 4035 10015
TIME...MOT...LOC 2004Z 261DEG 21KT 4035 10003
ADOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
315 PM CDT THU MAY 30 2013
NEZ073-302045-
PHELPS NE-
315 PM CDT THU MAY 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR PHELPS COUNTY UNTIL 345 PM CDT...
AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOOMIS...OR 8 MILES WEST OF HOLDREGE...
MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HOLDREGE...
LOOMIS...
ATLANTA...
FUNK...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4052 9964 4062 9918 4036 9918 4035 9919
4035 9964
TIME...MOT...LOC 2015Z 260DEG 21KT 4044 9952The Grand Island radar (KUEX), 98 km away, was scanning. The volume nearest the first event began at 20:25 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450067.